Diabetic Hypoglycaemia – How to Manage


A sudden drop in blood sugar level is an emergency condition and needs quick restoration. Hypoglycaemia or abrupt fall in blood glucose occurs when the levels fall below 4 mmol/L. Only prior knowledge and being aware of the its early signs will make the diabetic patient or people around him to treat this quickly in order to bring the dropped levels back within the normal range.
Sign and symptoms of Hypoglycaemia
The key symptoms of hypoglycaemia can be,

  • Sweating, fatigue, and feeling of dizziness
  • Suddenly feeling hungry
  • A higher heart rate than usual
  • Blurring of vision
  • Confusion and slurring in voice
  • Loss of consciousness or convulsions
  • And in extreme cases, even coma

Causes of Hypoglycaemia
In diabetics, hypoglycaemia is caused by few reasons only which they should be aware of in order to respond against it.

  • Taking too much insulin or anti diabetic pills and consuming too less calories post it
  • Alcohol as alcoholic drinks often lowers blood glucose levels
  • Missed meals

Is it serious?
If the symptoms of hypoglycaemia are ignored for too long, the person may lose consciousness because brain needs glucose to function.

Hypoglycaemia can lead to,

  • Loss of consciousness
  • Seizures
  • Coma
  • Even death

How to manage it
The person having an attack of hypoglycaemia or someone with him should immediately start managing it by consuming 15 grams of a fast-acting carbohydrate. Pick any of the below option,

  • Eat 1 tablespoon table sugar
  • Take 2-3 glucose tablets or one tube of glucose gel (available at medical store)
  • Chew 4-6 pieces of hard sugar candies
  • Drink 1/2 cup soft drink (not the diet one)
  • Eat 1 tablespoon honey or corn syrup by placing it under the tongue for rapid absorption into the bloodstream
  • Drink 1/2 cup fruit juice
  • Drink 1 cup milk


For serious cases – If and when the glucose level goes even lower than 4 mmol/L and the patient is not reviving within 15 minutes, he needs to be rushed to the nearest medical centre. Doctors there might use glucagon or will administer glucose intravenously.

Diabetics who experience regular hypoglycaemia episodes should check blood sugar levels regularly and visit their doctor to adjust the dose of their diabetes medications or insulin.